Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 1, NWS Amarillo, TX

April 2, 1999Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 2, 1999, 7:50 PM CST for Hemphill County, Wheeler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1999, 7:50 PM CST (01:50 UTC)
Expired
Apr 2, 1999, 8:15 PM CST
In force
25 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3656 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KAMA 030151 RRA
TORAMA
TXC211-483-030215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN WHEELER COUNTY IN THE TEXAS PANHANDLE
  SOUTHERN HEMPHILL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 815 PM CST

* AT 750 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES NORTHWEST OF
  NEW MOBEETIE...OR ABOUT 14 MILES SOUTHEAST OF MIAMI...MOVING
  NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   BRISCOE AND WHEELER AT 800 PM CST
   ALLISON AT 810 PM CST

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:50 PM CST, 5 hours earlier.

Area forecast discussion, Apr 2, 2:50 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CST FRI APR 02 1999

LATEST HAND ANALYSIS DEPICTS SFC COLD FRONT JUST SE OF A MHK-CSM-
TCC LINE AND WAS SLOWING DOWN AND BECOMING QSTNRY IN THIS GENERAL
AREA. THIS IS DUE TO RAPIDLY FALLING PRESSURES TO THE W AND NW AHEAD
OF UPPER LEVEL LOW CURRENTLY ROTATING NNEWD THRU 4 CORNERS REGION.
DRYLINE WAS SITUATED ALONG A CSM TO CDS TO E OF MAF LINE.
FINALLY...PACIFIC COLD FRONT WAS ALIGNED E OF A ALS TO SAF TO
ELP LINE. EXPECT FIRST COLD FRONT TO MOVE BACK/REDEVELOP NWD TNGT AS
UPPER LOW MAINTAINS A NNEWD TRACK. AT THE SAME TIME...THE ASSOCIATED
PACIFIC COLD FRONT WILL MORE THAN LIKELY CONTINUE PRESSING EWD TNGT.
AS FOR THE DRYLINE...IT TOO SHOULD ADVANCE SLOWLY EWD. WHAT MIGHT
END UP OCCURRING IS THAT THE DRYLINE MAY RETREAT WWD A BIT THIS
EVENING BEFORE PACIFIC COLD FRONT CATCHES UP/OVERTAKES IT...THEN
SURGES EWD. TSTMS BEGINNING TO FIRE ALONG SFC COLD FRONT DRAPED IN
OK AND JUST S OF FCST AREA. WILL WAIT TIL LAST MINUTE BEFORE
CONSIDERING POPS SERN TX PNHDL. PRELIM THOUGHTS ARE TO KEEP MOST
PLACES DRY TNGT EXCEPT PSBLY SERN ZONES AS STRONG SHORTWAVE TROF
ASSOCIATED WITH UPPER LOW ROTATES INTO THE DISTRICT THIS
EVENING/TNGT.

AND THE PARADE OF CLOSED LOWS WILL CONTINUE FOR THE NEXT SEVERAL DAYS
BASED ON LATEST MODELS. PREFER AVN/NGM STRENGTH AND POSITIONING OF
LOWS NEXT 48 HRS AS ETA HAS PERFORMED MISERABLY WITH CLOSED LOWS
SINCE THIS WHOLE EPISODE BEGAN IN EARLY MARCH. THE NEXT IN THE
NEVERENDING SERIES IS EXPECTED TO DIG STRONGLY SSEWD TO EXTRM SRN NV
BY SUN MORNING. WILL RETAIN DRY WX FOR SAT AND SUN AS PNHDLS WILL BE
IN BETWEEN SYSTEMS. BASED ON LATEST 72 HR AVN...WILL MORE THAN LIKELY
HOLD ON TO A MENTION OF PRECIP FOR MON AS THIS NEXT UPPER LOW HEADS
EWD INTO FCST AREA.

BELIEVE IT OR NOT...ANOTHER CLOSED LOW FINDS A HAPPY HOME OVER THE
SWRN US BY WED...AND MAY MENTION A THREAT FOR PRECIP THEN AS WELL.
TUES THE PNHDLS SHOULD BE BETWEEN SYSTEMS AGAIN...IF TIMING BY LONG
RANGE MODELS IS ANYWHERE NEAR PLAUSIBLE. REFER TO PMDEPD FOR
PERTINENT DETAILS. PRELIMINARY NUMBERS FOLLOW.

DHT 35/63/33/67  -000
GUY 36/62/34/66  1000
AMA 38/64/35/69  -000

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, Apr 2, 5:35 PM CST, 2 hours 15 minutes before
OKZ001>003-TXZ001>020-030300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CST FRI APR 2 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE...

A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE CENTRAL TEXAS
PANHANDLE THIS EVENING AS A STRONG UPPER LEVEL STORM SYSTEM LIFTS
NORTHEAST ACROSS COLORADO. EARLY THIS EVENING...A DRYLINE...WHICH
IS A BOUNDARY BETWEEN DRY AND STABLE AIR THE WEST AND VERY MOIST...
UNSTABLE AIR TO THE EAST...WAS RETREATING WEST ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE. DUE TO THE COMBINATION OF STRONG SURFACE
HEATING AND ENERGY FROM THE APPROACHING STORM...THUNDERSTORMS HAVE
DEVELOPED ALONG THIS COLD FRONT AND DRYLINE INTERSECTION. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
THE SOUTH PLAINS INTO THE SOUTHEAST TEXAS PANHANDLE THIS EVENING AS
THE DRYLINE RETREATS WEST.

SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL BEING
THE MAIN THREAT. IF THE DRYLINE AND DEEPER MOISTURE ARE ABLE TO
RETREAT FAR ENOUGH WEST...SUFFICIENT TURNING OF WINDS WITH HEIGHT MAY
ALSO RESULT IN SOME SUPERCELLS AND ISOLATED TORNADOES...MAINLY
ACROSS COLLINGSWORTH AND WHEELER COUNTIES.

ACTIVATION OF EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS THE
SOUTHEAST TEXAS PANHANDLE MAY BE REQUIRED THIS EVENING.

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:27 PM CSTSevere Thunderstorm WarningAMAGray48 min
Apr 2, 7:40 PM CSTSevere Thunderstorm WarningAMAHemphill, Wheeler35 min
Apr 2, 8:11 PM CSTSevere Thunderstorm WarningAMAHemphill49 min
Apr 2, 8:29 PM CSTSevere Thunderstorm WarningAMAWheeler16 min
Apr 2, 9:15 PM CSTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler60 min
Apr 2, 10:15 PM CSTSevere Thunderstorm WarningAMACollingsworth45 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.